LANSING, Mich. (WLNS) — While the opioid epidemic is responsible for thousands of deaths statewide, there’s a new problem arising.
Cases of fentanyl mixed with xylazine, an animal tranquilizer, are spiking in 48 states.
Here in mid-Michigan, recovery services are still trying to figure out how to prepare for patients who will need help.
“It’s hard to imagine things getting worse,” said Patrick Patterson, Executive Director of Mid-Michigan Recovery Services.
Xylazine is only authorized by the FDA for use in animals but now its being found in fentanyl.
Unlike fentanyl, you can’t use Narcan on somebody overdosing on tranq, meaning there’s no way to reverse the effects.
“There’s no FDA-approved antidote for Xylazine,” said Patterson.
Officials at the Drug Enforcement Administration said they’ve been keeping a close eye on tranq for the last year in Michigan.
About 7% of the fentanyl seized by the DEA has contained Xylazine. If the mixture doesn’t kill, it can still cause permanent damage.
“Both drugs suppress the respiratory function. People who inject drug mixtures of Xylazine can also develop severe wounds, including necrosis that in some cases leads to amputation,” said Orville Greene, Special Agent in Charge of the U.S. Drug Enforcement Administration Detroit Field Division.
Patterson said the trend has him worried.
“The word of caution to everybody is check in on family members and friends who are alone, and who are using,” Patterson said. “Street drugs are just very dangerous. You just do not know what you’re getting.”
Since tranq is a very new epidemic, Patterson said his staff plans to stick with what they know.
“What we do in terms of treatment, is get folks into community and get them the professional help they need until they’re more stable. That’s how we’re gonna counteract it,” Patterson said.